: : I am a 42y/o male. About 5 days ago, I noticed that my stool
: : was a reddish brown color, not streaked, but throughout. It was
: : not as dark as burgundy. The 24 hrs before that I had consummed
: : pasta with lots of tomato sauce, and a slice of pizza. I should
: : also mention that I had just started taking Biaxin (500mg) and
: : Metromidazole (500mg)for H Pylori eradication. I also saw "pieces"
: : of what appeared to be the tomato/onion in the stool.
: : I avoided red food/drink items for 3 days after that, and my
: : stools returned to normal color. I again consumed sauce in the
: : past 24hrs, and have had 1 movement which was normal color.
: : My question: Could the food and/or meds just starting up have
: : caused this change in color? I had a barium enema Xray in 1991
: : and a flexible sig. in 1995, both normal. Thanks.
: Dear Robert,
: The color of your stool can be influenced by what you eat. Obviously, the major concern is that you had colonic bleeding. If your stool remain normal color, you may ask your physician to do a stool guaiac test (check the stool for blood). If your stool again turn red or burgundy, you will need to see your doctor immediately to have an appropriate evaluation to determine the cause. A nimber of different conditions can cause colonic bleeding. Colon polyps/cancer, hemarrhoids, diverticulosis can present with bleeding, although you are young for a diverticular bleed.
: This information is presented for educational purposes only. Always consult your personal physician for specific medical questions.
: *keywords: gastrointestinal bleeding
Thanks for the prompt response. Given the length of time that it takes
for a polyp to grow, and then turn cancerous, and given my examinations
noted above, is it unlikely that I have such a problem? Also, the side
effects noted on my meds mentioned melena...could the medicine have colored
the stool? Thanks again.
Colon polyps/cancers can present with reddish brown stool. For that reason, I suggested that your stool be checked for blood. If blood is noted, then you would require further investigation of your colon, with colonscopy, to exclude polyps or cancer.
H. pylori is causative for duodenal and most gastric ulcers. It is possible, but very unlikely, that you are bleeding from an ulcer. Melena refers to black stool. Patients with significant upper GI bleeding, sufficient to cause red stool, usually have other symptoms including liquid, foul smelling stool, abdominal cramps, weakness and malaise. Fainting when assuming the upright position can also occur. Based on your description, I do not believe that you bled from an ulcer or as a consequence of taking your medications.
This information is presneted for educational purposes only. Always consult your personal physician for specific medical issues.
*keywprds: gastrointestinal bleeding
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.